Not reading and signing letters you have dictated is dangerousBMJ 2001; 322 doi: https://doi.org/10.1136/bmj.322.7292.992 (Published 21 April 2001) Cite this as: BMJ 2001;322:992
EDITOR—For some time I have been unhappy at the number of letters that I receive unsigned, usually from fellow consultants but more recently also from general practitioners. After the warm best wishes at the end of the letter they usually state “Dictated but sent unsigned to avoid delay”; as we both know, this is almost always totally untrue.
I know many consultants who virtually never sign their letters and, worryingly, never read them after dictating them. To add insult to injury, I recently saw a copy of a letter from a consultant to a general practitioner, unsigned and from the mistakes obviously unread, in which he had the cheek to encourage the general practitioner to send patients for assessment at the private hospital where he worked.
Last year I returned from having spent one month in the United States; there was an enormous amount of post awaiting my attention, much of it medical. The final trigger to my writing this letter was that of this large number of letters (mostly from fellow consultants but also from general practitioners) over half were unsigned and had that dishonest explanation in lieu of a signature. Several years ago I recall reading a letter in a newspaper from a medical colleague expressing concern about this matter, and he neatly and precisely gave his view—which I share—that the practice is both discourteous and dangerous.
The discourtesy is of course regrettable, but the dangerousness is of far greater importance—not least now, when the public image of doctors is so severely battered. I can certainly confirm the dangerousness of the practice but will give just two examples. One letter from a consultant physician ended with the warm greeting “with very best wishes, yours very sincerely,” and referred to a patient and her family requiring my assessment concerning her “antihypertensive treatment” whereas in fact it should have said “antidepressive treatment.” Another consultant's letter referred to a patient receiving chlorpromazine when in fact she was being treated with clomipramine; had he read the letter he would have seen this error.
This matter must be aired, and to have any impact I am sure that it requires a journal of the calibre of the BMJ for any useful impact to be made.
PS. I have just received an unsigned letter from a consultant informing me that he is treating the patient with clonazepam in a dose of 500 mg daily; I imagine that this dose would be lethal.